Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
J Am Geriatr Soc. 1997 Aug;45(8):945-8.

Adverse drug events in high risk older outpatients.

Author information

  • 1Center for the Study of Aging and Human Development, Duke University Medical Center, Durham, North Carolina, USA.

Abstract

OBJECTIVE:

To describe the prevalence, types, and consequences of adverse drug events (ADEs) in older outpatients with polypharmacy.

DESIGN:

A cohort study.

SETTING:

General Medicine Clinic at the Durham Veterans Affairs Medical Center.

PATIENTS:

A total of 167 high risk (taking > or = 5 scheduled medications) ambulatory older veterans who participated in a year long health service intervention trial.

MEASUREMENTS:

Potential ADEs were identified by asking patients during closeout interviews whether, in the past year, they had experienced any side effects, unwanted reactions, or other problems from any medication. All reported medications and corresponding adverse experiences were assessed for plausibility by a research clinical pharmacist using two standard pharmacological textbooks and categorized by predictability, therapeutic class, and organ system.

RESULTS:

Eighty self-reported ADEs involving 72 medications taken by 58 (35%) of 167 patients were textbook confirmed. Seventy-six of 80 (95%) ADEs were classified as Type A (predictable) reactions. Cardiovascular (33.3%) and central nervous system (27.8%) medication classes were most commonly implicated. Gastrointestinal (30%) and central nervous system (28.8%) ADE symptoms were common. Sixty-three percent of patients with ADEs required physician contacts, 10% emergency room visits, and 11% hospitalization. Twenty percent of medications implicated with ADEs required dosage adjustments, and 48% of ADE-related medications were discontinued. No significant differences (P > .05) were observed when ADE reporters (n = 58) and nonreporters (n = 109) were compared.

CONCLUSION:

Predictable ADEs are common in high risk older outpatients, resulting in considerable medication modification and substantial healthcare utilization.

Comment in

  • Hyperkalemia. [J Am Geriatr Soc. 1998]
PMID:
9256846
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk